Hail, Warren
- When
- August 16, 8:48 AM CST
- Where
- Warren County, 0.87 mi SW of Alexis
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.060, -90.560
A brief period of pea to nickel sized hail was reported.
Showers and isolated thunderstorms swept through northwest Illinois along a cold front moving through the region on the morning of August 16, 2012. At 948 AM CDT a spotter reported pea to nickel sized hail from a storm near Henderson in Warren County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Showers and isolated thunderstorms swept through northwest Illinois along a cold front moving through the region on the morning of August 16, 2012. At 948 AM CDT a spotter reported pea to nickel sized hail from a storm near Henderson in Warren County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 16, 5:37 AM CST, 3 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 637 AM CDT THU AUG 16 2012 .AVIATION... COLD FRONT MOVING INTO EASTERN IOWA WILL CLEAR THE MISSISSIPPI BY 18Z/16. VFR WX WITH PERIODS OF MVFR/IFR WITH TSRA CAN BE EXPECTED THROUGH 15Z/16. CONDITIONS WILL IMPROVE TO VFR BY OR AFT 15Z/16. HIGH PRESSURE BUILDING INTO THE MIDWEST WILL RESULT IN VFR CONDITIONS WITH DECREASING WINDS AFT 00Z/17. ..08.. && .PREV DISCUSSION... /ISSUED 305 AM CDT THU AUG 16 2012/ SYNOPSIS... ANALYSIS AT 2 AM SHOWS RAPID DEVELOPMENT OF SHOWERS AND STORMS BLOOMING A ALONG AND BEHIND VIGOROUS AND SEASONALLY VERY STRONG COLD FRONT NOW NEAR I-35. THIS IS SIMILAR TO WHAT WAS DISCUSSED PAST FEW NIGHTS AND NOWCAST TOOLS SUPPORT THIS LOOSE CONVECTIVE COMPLEX TO PASS ACROSS AT LEAST THE NORTHERN 1/2 TO 2/3 AREA BETWEEN NOW AND NOON THIS MORNING. LOCAL TECHNIQUES SUGGEST LIGHT TO MAINLY MODERATE RAIN AMOUNTS NORTH OF HIGHWAY 34 WITH SOME LOCALIZED 1 PLUS INCH AMOUNTS. UPPER AIR ANALYSIS SUPPORTS FRONT AS STRONG AS PROGGED WITH GUSTY NW WINDS THIS AFTERNOON AND THEN BELOW NORMAL TEMPERATURES NEXT SEVERAL DAYS. SHORT TERM...TODAY AND TONIGHT... TODAY...NOWCAST TOOLS SUPPORT HIGHEST RISK OF HEAVIER PRECIPITATION NEXT 6 PLUS HOURS TO PASS ALONG AND POSSIBLY JUST SOUTH OF I-80 CORRIDOR. TRENDS SUPPORT 1 PLUS INCHES VERY POSSIBLE IN THE HEAVIEST SWATH WITH MOST SECTIONS PICKING UP .2 TO .5+ TENTHS OF AN INCH OF RAIN WITH SYSTEM. MOST PRECIPITATION SHOULD END BY LATE MORNING ACROSS ALL BUT FAR SOUTHEAST SECTIONS. SEVERE RISK APPEARS NIL AS SATURATION AND CAA BEHIND FRONT SHOULD LIMIT STRONGEST CELLS TO PEA HAIL AND GUSTY WINDS AOB 40 MPH. HIGH TEMPERATURES SHOULD BE MOSTLY OR TOTALLY ALL IN THE 70S WITH LOWER 70S NW SECTIONS AND UPPER 70S SOUTHEAST SECTIONS. CLOUD COVER TODAY MAY IMPACT HIGHS TODAY MANY LOCATIONS BY 3 TO 5 DEGREES AS TIMING CLEARING A MAIN CHALLENGE FOR DAY SHIFT. MOST AREAS SHOULD BE MOSTLY SUNNY ALL BUT SOUTHEAST SECTIONS BY 4 PM. NW WINDS OF 15 TO 25 MPH EXPECTED THIS AFTERNOON. TONIGHT...CLEAR AND CRISP WITH NW WINDS DECREASING TO 5 TO 10 MPH BY LATE EVENING. MINS SHOULD SETTLE IN THE UPPER 40S FAR NORTHWEST SECTIONS TO LOWER 50S ELSEWHERE. AREA MINS SHOULD BE WITHIN 1 TO 3 DEGREES OF RECORD LOWS. QUITE REMARKABLE BECAUSE WIND WILL LIMIT DECOUPLING OF BL. NICHOLS LONG TERM...THURSDAY THROUGH NEXT TUESDAY... MODEL DATA SUGGESTS THAT THE BETTER FORCING WITH THE FRONT WILL BE POST FRONTAL ON THURSDAY. THUS THE BETTER POPS WOULD BE OVER THE NORTHWEST HALF OF THE CWFA DURING THE MORNING AND THE SOUTHEAST HALF DURING THE AFTERNOON. AREAS BEHIND THE FRONT SHOULD SEE MINIMAL TEMPERATURE RECOVERY DURING THE DAY THURSDAY WHILE THE SOUTHEAST HALF WARMS. THERE ARE STILL SUGGESTIONS THAT RESPECTABLE STRONG CONVECTION WILL DEVELOP MID TO LATE THURSDAY AFTERNOON IMMEDIATELY SOUTH/EAST OF THE CWFA. LINGERING CONVECTION WILL LIKELY OCCUR THROUGH SUNSET ACROSS THE FAR EAST AND SOUTHEAST/SOUTH PARTS OF THE CWFA. AFTER SUNSET...QUIET CONDITIONS ARE EXPECTED AS SKIES SLOWLY CLEAR FROM NORTHWEST TO SOUTHEAST. QUIET AND DRY CONDITIONS WILL BE SEEN ACROSS THE AREA FRI/FRI NIGHT WITH BELOW NORMAL TEMPERATURES. SATURDAY ON... MODEL CONSENSUS IS GENERATING DIURNAL SHRA WITH SCHC POPS FOR SAT AND SUNDAY. MOISTURE AVAILABILITY IS QUESTIONABLE IN SPITE OF THE VORT MAXES DROPPING DOWN IN THE DEEPENING TROF OVER THE GREAT LAKES. IF SOMETHING WOULD DEVELOP EITHER SAT OR SUN IT WOULD BE ISOLD IN NATURE AND AREAL COVERAGE WOULD PROBABLY BE NOT MORE THAN 10 PERCENT. AS SUCH A LARGE MAJORITY OF THE AREA WILL REMAIN DRY. SUNDAY NIGHT THROUGH TUESDAY THE MODEL CONSENSUS GIVES DRY CONDITIONS WITH TEMPERATURES STARTING OUT BELOW NORMAL BUT TRENDING CLOSER TO NORMAL BY TUESDAY. ..08.. CLIMATE... RECORD LOWS FOR AUGUST 17TH AND 18TH AUGUST 17TH BURLINGTON.......53 IN 1899 CEDAR RAPIDS.....46 IN 1924 DUBUQUE..........47 IN 1879 MOLINE...........48 IN 1992 AUGUST 18TH BURLINGTON.......49 IN 1977 CEDAR RAPIDS.....46 IN 2002 DUBUQUE..........46 IN 2002 AND PREVIOUS YEARS MOLINE...........44 IN 1963 && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 355 AM CDT THU AUG 16 2012 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-170900- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA- JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL- MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA- STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL- 355 AM CDT THU AUG 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT TODAY...A SEASONALLY STRONG COLD FRONT WILL PRODUCE SCATTERED THUNDERSTORMS...MAINLY THIS MORNING. LIMITED INSTABILITY WILL LOWER THE RISK OF SEVERE STORMS. THE STRONGEST STORMS MAY STILL PRODUCE GUSTY WINDS TO OVER 45 MPH WITH POSSIBLY PEA SIZED HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT. REPORTS OF WINDS OVER 40 MPH...PEA SIZED HAIL OR RAIN AMOUNTS OF AN INCH OR MORE WOULD BE APPRECIATED. NICHOLS/08
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
649 AM CDT THU AUG 16 2012
ILZ017-161245-
BUREAU-
649 AM CDT THU AUG 16 2012
...LINE OF STRONG THUNDERSTORMS...
AT 644 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF WALNUT...OR 7 MILES
NORTHWEST OF PRINCETON...MOVING EAST AT 45 MPH.
* THE THUNDERSTORM WILL BE NEAR...
LA MOILLE AROUND 700 AM CDT...
8 MILES NORTH OF LADD AROUND 705 AM CDT...
PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF HEAVY RAIN...ARE
POSSIBLE WITH THIS STORM.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4137 8916 4135 8960 4156 8962 4159 8944
4159 8917 4158 8916
TIME...MOT...LOC 1148Z 262DEG 39KT 4148 8948
NICHOLSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
730 AM CDT THU AUG 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0729 AM HEAVY RAIN 4 WNW DUBUQUE 42.52N 90.76W
08/16/2012 M1.41 INCH DUBUQUE IA TRAINED SPOTTER
STORM TOTAL RAINFALL.
0729 AM HEAVY RAIN 2 WNW CEDAR RAPIDS 41.98N 91.70W
08/16/2012 M1.00 INCH LINN IA TRAINED SPOTTER
RAINFALL TOTAL THROUGH 7AM.
&&
DCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
822 AM CDT THU AUG 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 AM NON-TSTM WND DMG WILLIAMSBURG 41.67N 92.01W
08/16/2012 IOWA IA EMERGENCY MNGR
SEVERAL LARGE TREES DOWN IN WILLIAMSBURG WITH POWER OUT
IN HALF OF THE TOWN. TIME ESTIMATED BY RADAR.
&&
DCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
825 AM CDT THU AUG 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 AM HEAVY RAIN 3 SW MC NABB 41.15N 89.26W
08/16/2012 M1.80 INCH PUTNAM IL TRAINED SPOTTER
1 HOUR RAINFAL.
&&
DCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
827 AM CDT THU AUG 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 AM HEAVY RAIN AMBER 42.13N 91.18W
08/16/2012 M2.50 INCH JONES IA EMERGENCY MNGR
0824 AM HEAVY RAIN WYOMING 42.06N 91.00W
08/16/2012 M1.50 INCH JONES IA EMERGENCY MNGR
0824 AM HEAVY RAIN OLIN 42.00N 91.14W
08/16/2012 M1.50 INCH JONES IA EMERGENCY MNGR
&&
HAASEPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
828 AM CDT THU AUG 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 AM TSTM WND DMG WILLIAMSBURG 41.67N 92.01W
08/16/2012 IOWA IA EMERGENCY MNGR
SEVERAL LARGE TREES DOWN IN WILLIAMSBURG WITH POWER OUT
IN HALF OF THE TOWN. TIME ESTIMATED BY RADAR.
&&
DCThe Quad Cities radar (KDVN), 61 km away, was scanning. The volume nearest the first event began at 14:48 UTC.
1 hail. Local standard time, as filed.
A brief period of pea to nickel sized hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410420.